My 6 yr old daughter has been on Zonisamide since November & just had a break through grand mal on Monday. They immediately doubled her dose & since then, she's been having hallucinations of scary things. She saw a bloody bone on Tuesday & last night had a seizure that was unlike any I have seen. She just stared at me with this creepy smile for about a minute. When she came to she started to cry & said she saw a bloody monster. She couldn't talk the rest of the night. She would do this weird thing with her mouth like she was trying but just couldn't make a sound. She sees shapes & shadows like someone is in the house. It scares the crap out of me because I'm a single mom & already scared!
The hospital said this was all psychological but she has had no trauma, no abuse, no disfunction. They assured me it wasn't the meds but told me to go back to the previous dose......that made no sense. They also told me not to research online about hallucinations and epilepsy because it's not from the seizures. I have read that many children have hallucinations.
Any info would be great. Oh, & they also just told me Zonisamide is for partials & not generalized (which she has). They want to wean her off & put her of lamictal. Any thoughts on that too?
I am sorry you are going through this and feel so alone. I don't know much about zonisamide. However, some partial seizures and/or auras can present as hallucinations. Where is her seizure focus? I think hallucinations are most commonly seen with temporal lobe epilepsy. Have they checked her drug levels on the zonisamide? I would be worried that the hallucinations may represent seizure activity or auras. Can they re-admit her (or do outpatient EEG) to see if it correlates with seizure activity?
Is your daughter seeing a pediatric epileptologist? If not, I would highly recommend sticking with a specialist. Unfortunately, the experience and expertise with seizure management is highly variable among neurologists.
As for lamictal, it's been a great drug for my daughter. However, it has a LONG titration schedule. It can take months to get to therapeutic dosing. She may likely need to keep the zonisamide going, for now, until you can get the lamictal therapeutic. There are few side effects to lamictal - the only major issue is that of drug rash. It has a 5-10% incidence of rash (they go up slowly on dosing to minimize risk) and has serious/life-threatening rash in something like 0.5-1%. So, it needs to be monitored closely and any sign of rash needs to be evaluated immediately by a physician. (it sounds scary, I know, but at least for us - it was worth it - it has been a great drug for my daughter who has been on it now for 18 months.)
good luck to you and hang in there -
My own seizures are the prosaic lie on the floor and twitch sort, but I've certainly read of people having temporal lobe partial seizures that include scary hallucinations. In her book The Spiral Staircase, Karen Armstrong talks about a feeling of dread accompanied by a sense of a dark figure just over her shoulder. (I just said all that without looking it up.) So to me, it's easy to imagine changing meds blocking the TCs but producing partials in which there are scary visions. But I just know what I read.
Yeah, she doesn't have partials. They are generalized. I swear when I doubled her dose a couple months ago, the same thing happened. I saw more petites too. That's why I went back to the original dose but she's grown & that dose isn't therapeutic anymore.
Jennifer, she does see a pediatric neurologist at Primary Children's Medical Center. They are leaders in a lot of things but I get frustrated. She just started seeing a new dr & I like him. We talked for an hour! He gave me a very specific schedule to add the Lamictal.